Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2018, 3:53 PM MST for Coconino County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 3:53 PM MST (22:53 UTC)
- Expired
- Jul 14, 2018, 4:30 PM MST
- In force
- 37 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 181 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WUUS55 KFGZ 142253
SVRFGZ
AZC005-142330-
/O.NEW.KFGZ.SV.W.0007.180714T2253Z-180714T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
353 PM MST SAT JUL 14 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 430 PM MST
* At 351 PM MST, a severe thunderstorm was located 8 miles southeast
of Antelope Creek Basin, or 21 miles southeast of Page, moving
northwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees. This storm is headed into
the Antelope Creek Basin.
* Locations impacted include...
Antelope Creek Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3661 11111 3653 11127 3669 11134 3678 11117
TIME...MOT...LOC 2251Z 155DEG 6KT 3665 11124
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
539
WWUS55 KFGZ 142307
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
407 PM MST SAT JUL 14 2018
AZC005-142330-
/O.CON.KFGZ.SV.W.0007.000000T0000Z-180714T2330Z/
Coconino-
407 PM MST SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR COCONINO COUNTY...
At 405 PM MST, a severe thunderstorm was located along Highway 98
about 7 miles northwest of Kaibito, moving northwest at 5 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect flooding of
area roads due to the torrential rain. Wind damage is also
likely to mobile homes, roofs, and outbuildings.
Locations impacted include...
Antelope Creek Basin, Highway 98 northwest of Kaibito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3661 11111 3653 11127 3669 11134 3678 11117
TIME...MOT...LOC 2305Z 155DEG 6KT 3667 11125
HAIL...1.00IN
WIND...70MPH
$$794
WWUS55 KFGZ 142322
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
422 PM MST SAT JUL 14 2018
AZC005-142331-
/O.EXP.KFGZ.SV.W.0007.000000T0000Z-180714T2330Z/
Coconino-
422 PM MST SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
430 PM MST...
The storm which prompted the warning near Kaibito has weakened below
severe limits, and has exited the warned area. Therefore, the
warning will be allowed to expire. However, localized flooding is
likely to continue for the next hour from the heavy rain in the area.
LAT...LON 3661 11111 3653 11127 3669 11134 3678 11117
TIME...MOT...LOC 2321Z 155DEG 6KT 3669 11126
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:50 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 14, 2:50 PM MST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 250 PM MST Sat Jul 14 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms this weekend will be heavy rainfall and localized flooding. && .DISCUSSION...A prominent and slowly westward-moving mesoscale convective vortex over north central Arizona has enhanced convection to the west and suppressed convection to the east this afternoon. It's been an active afternoon over Yavapai and western Coconino counties, with robust and slow-moving storms leading to a flooding threat across these areas. The Yavapai/western Coconino convection has decreased in intensity, expect it to move slowly westward with time through the remainder of the afternoon. Hi-res models indicate the possibility of storms moving westward off the Chuskas/Black Mesa this evening. For Sunday...the HREF is showing areas of substantial precip accumulation across portions of Yavapai and western Coconino counties again. Given the saturated ground conditions in this area...we'll have to monitor the flash flood threat closely. We may also see storms capable of producing heavy rain moving across portions of eastern Arizona Sunday evening. Soils are saturated in this area as well following last night's MCS, and WPC has included this area in a slight risk for excessive rainfall. Expect precipitable water values to remain elevated through the middle of next week or so, after which we expect to see a decrease to more typical monsoon season values by the end of the week. && .AVIATION...For the 00Z package...Scattered thunderstorms are expected to persist through 02-03z, with a cluster of storms moving west off Black Mesa possibly persisting through 06-07z. Lightning and brief MVFR/IFR conditions may occur near storms. Expect redevelopment of SCT thunderstorms around 17-18z Sun. Aviation discussion not updated for amendments. && .FIRE WEATHER...A very moist atmosphere and light winds aloft are expected to lead to scattered thunderstorms with a threat of heavy rain each afternoon/evening. Atmospheric moisture may begin to decrease somewhat by later next week. Winds will generally be light. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT AVIATION...AT FIRE WEATHER...AT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 11:05 AM MST, 4 hours 48 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1105 AM MST SAT JUL 14 2018 AZZ007-015-038-141830- Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 1105 AM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1130 AM MST... At 1102 AM MST, Doppler radar was tracking several strong thunderstorms along and south of Interstate 40 from Parks to Williams. The storms were nearly stationary. Very heavy rainfall, half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Williams, Parks, White Horse Lake Campground, Raymond Boy Scout Camp, Dogtown Lake Campground and Kaibab Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also occurr with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3537 11181 3499 11181 3499 11230 3532 11228 TIME...MOT...LOC 1802Z 060DEG 1KT 3515 11201
Special weather statement, Jul 14, 12:31 PM MST, 3 hours 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1231 PM MST SAT JUL 14 2018 AZZ008-037-142015- Yavapai County Valleys and Basins-Yavapai County Mountains- 1231 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE CROWN KING AREA OF YAVAPAI COUNTY UNTIL 115 PM MST... At 1231 PM MST, Doppler radar was tracking a strong thunderstorm near Crown King, or 24 miles northwest of New River, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crown King and Turney Gulch Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 11244 3423 11226 3398 11239 3409 11265 TIME...MOT...LOC 1931Z 027DEG 12KT 3419 11241
Special weather statement, Jul 14, 12:41 PM MST, 3 hours 12 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1241 PM MST SAT JUL 14 2018 AZZ008-037-142030- Yavapai County Valleys and Basins-Yavapai County Mountains- 1241 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR PAULDEN AND CHINO VALLEY IN YAVAPAI COUNTY UNTIL 130 PM MST... At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over Paulden, or 8 miles north of Chino Valley, moving south at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chino Valley and Paulden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3493 11262 3495 11240 3478 11236 3475 11265 TIME...MOT...LOC 1940Z 355DEG 5KT 3487 11251
Local storm report, Jul 14, 2:36 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD MAYER 34.40N 112.24W
07/14/2018 YAVAPAI AZ OFFICIAL NWS OBS
THE BIG BUG CREEK GAUGE AT SR-69 IN MAYER
REPORTED A 2.9 FOOT RISE FROM 12 PM TO 1:30
PM. THE GAUGE PEAKED AT 3.9 FEET AND HAS
BEGUN TO SLOWLY FALL.
&&
TPSLocal storm report, Jul 14, 2:41 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM DEBRIS FLOW 3 WSW PONDEROSA PARK 34.46N 112.53W
07/14/2018 YAVAPAI AZ DEPT OF HIGHWAYS
A ROCKFALL ALONG AZ SR-89 CAUSED BOTH
DIRECTIONS OF THE HIGHWAY TO CLOSE AT
MILEPOST 302 SOUTH OF PRESCOTT. WITHIN 30
MINUTES, TRAFFIC BEGAN ALTERNATING IN THE
NORTHBOUND LANE AS CLEANUP BEGAN.
&&
NLLocal storm report, Jul 14, 3:30 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN FREDONIA 36.96N 112.52W
07/14/2018 E1.00 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAIN FELL IN FREDONIA STARTING AROUND
MID-DAY AND LASTED FOR ABOUT AN HOUR. POWER
WAS LOST DURING THIS PERIOD AT THE SPOTTERS
LOCATION. NO REPORTS OF FLOODING HAVE BEEN
NOTED ON THE AZ BORDER OF KANAB CREEK AS OF
THIS TIME. THE DURATION OF THE HEAVY RAIN
EVENT WAS 45 MINUTES.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Jul 13, 6:31 PM MST | Special Weather Statement | FGZ | Apache | 44 min |
| Jul 13, 6:56 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 13, 7:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 13, 8:18 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 14, 11:05 AM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 14, 11:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 11:44 AM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| Jul 14, 12:01 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 14, 12:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 14, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Jul 14, 12:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 14, 12:32 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 12:41 PM MST | Special Weather Statement | FGZ | Yavapai | 49 min |
| Jul 14, 12:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 12:58 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jul 14, 1:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 2:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 3:35 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 14, 4:08 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 14, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Jul 14, 4:30 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 14, 4:58 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.